phenytoin FDA Alerts
The FDA Alert(s) below may be specifically about phenytoin or relate to a group or class of drugs which include phenytoin.
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for phenytoin
May 5, 2009
Audience: Neuropsychiatric healthcare professionals, other healthcare professionals, patients[UPDATE 05/05/2009] FDA notified healthcare professionals that it approved updated labeling for antiepileptic drugs used to treat epilepsy, psychiatric disorders, and other conditions (e.g., migraine and neuropathic pain syndromes). FDA also required development of a medication guide, to be issued to patients each time the product is dispensed. Since issuing safety alerts on December 16, 2008 and January 31, 2008, FDA has been working with the manufacturers of drugs in this class to better understand the suicidality risk. Eleven antiepileptic drugs were included in a pooled analysis of placebo-controlled clinical studies in which these drugs were used to treat epilepsy as well as psychiatric disorders and other conditions. The increased risk of suicidal thoughts or behavior was generally consistent among the eleven drugs, with varying mechanisms of action and across a range of indications. This observation suggests that the risk applies to all antiepileptic drugs used for any indication.
[UPDATE 12/16/2008] The FDA has completed its analysis of reports of suicidality (suicidal behavior or ideation [thoughts]) from placebo-controlled clinical trials of drugs used to treat epilepsy, psychiatric disorders, and other conditions. Based on the outcome of this review, FDA is requiring that all manufacturers of drugs in this class include a Warning in their labeling and develop a Medication Guide to be provided to patients prescribed these drugs to inform them of the risks of suicidal thoughts or actions.
[Posted 01/31/2008] FDA informed healthcare professionals that the Agency has analyzed reports of suicidality (suicidal behavior or ideation) from placebo-controlled clinical studies of eleven drugs used to treat epilepsy as well as psychiatric disorders, and other conditions. In the FDA's analysis, patients receiving antiepileptic drugs had approximately twice the risk of suicidal behavior or ideation (0.43%) compared to patients receiving placebo (0.22%). The increased risk of suicidal behavior and suicidal ideation was observed as early as one week after starting the antiepileptic drug and continued through 24 weeks. The results were generally consistent among the eleven drugs. The relative risk for suicidality was higher in patients with epilepsy compared to patients who were given one of the drugs in the class for psychiatric or other conditions.
Healthcare professionals should closely monitor all patients currently taking or starting any antiepileptic drug for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression.
The drugs included in the analyses include (some of these drugs are also available in generic form):
Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
Felbamate (marketed as Felbatol)
Gabapentin (marketed as Neurontin)
Lamotrigine (marketed as Lamictal)
Levetiracetam (marketed as Keppra)
Oxcarbazepine (marketed as Trileptal)
Pregabalin (marketed as Lyrica)
Tiagabine (marketed as Gabitril)
Topiramate (marketed as Topamax)
Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon)
Zonisamide (marketed as Zonegran)
Although the 11 drugs listed above were the ones included in the analysis, FDA expects that the increased risk of suicidality is shared by all antiepileptic drugs and anticipates that the class labeling changes will be applied broadly.
Phenytoin (marketed as Dilantin, Phenytek and generics) and Fosphenytoin Sodium (marketed as Cerebyx and generics)
Nov 24, 2008
Audience: Neurological healthcare professionals[Posted 11/24/2008] FDA is investigating new preliminary data regarding a potential increased risk of serious skin reactions including Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) from phenytoin therapy in Asian patients positive for human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais. Until the FDA evaluation is completed, healthcare providers who are considering the use of phenytoin or fosphenytoin should be aware of the risks and benefits described in the current prescribing information for this drug. Healthcare providers should consider avoiding phenytoin and fosphenytoin as alternatives for carbamazepine in patients who test positive for HLA-B*1502. A summary of the data currently being analyzed by FDA, and information for patients and healthcare professionals to consider, can be found in the links provided below.
[November 24, 2008 - Information for Healthcare Professionals - FDA]
More phenytoin Resources
- Phenytoin Consumer Information
- Phenytoin injection Consumer Information
- Phenytoin Chewable Tablets Consumer Information
- Phenytoin Extended-Release Capsules Consumer Information
- Phenytoin Injection Consumer Information
- Phenytoin Suspension Consumer Information
- Phenytoin Advanced Consumer Information
- Phenytoin Intravenous Advanced Consumer Information
- Phenytoin AHFS DI Monograph
- Phenytoin Capsules Prescribing Information
- Phenytoin Chewable Tablets Prescribing Information
- Phenytoin Infatabs Prescribing Information
- Phenytoin Oral Suspension Prescribing Information
- Phenytoin A-Z Drug Facts